Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 22, 2021Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at May 22, 2021, 9:40 PM MDT for Otero County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 9:40 PM MDT (03:40 UTC)
Expired
May 22, 2021, 10:30 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS85 KPUB 230340
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
940 PM MDT Sat May 22 2021
 
COZ086-088-089-093-094-230430-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
940 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTH CENTRAL LAS
ANIMAS...SOUTH CENTRAL CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL
1030 PM MDT...

At 939 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 36 miles southwest of La Junta, moving northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Swink, Manzanola and Delhi. 

LAT...LON 3754 10409 3763 10428 3817 10388 3801 10360
TIME...MOT...LOC 0339Z 215DEG 31KT 3769 10410 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 22, 6:58 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 22, 6:58 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
658 PM MDT Sat May 22 2021

.UPDATE...
Issued at 653 PM MDT Sat May 22 2021

Dropped the Tornado Watch for Pueblo, El Paso and Huerfano
Counties. Still a svr/tor risk farther east as storm east of
Trinidad is showing some rotation, with hail covering the ground
along I-25 over Raton Pass on CDOT web-cams.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Sat May 22 2021

...Strong to severe storms remain possible into tonight over the
eastern plains...

Currently...

Storms are currently moving S-N over and just west of the I-25
corridor, moving NE fairly quickly. Several reports of sub-severe
hail have come in, and between radar and observations, near-severe
wind gusts and locally heavy rain remain possible under these
storms.

Today and tonight...

Plains and I-25:

Severe weather is the main concern for the rest of today as the
broad upper trough/low west of Colorado ejects to the northeast. In
the process, this system will be wrapping around tropical Pacific
moisture and strong southerly flow over most of the region.
Synoptically prevailing conditions today will be warm and breezy
thanks to that upper low, with afternoon gusts over the plains
hitting around 40 knots and high temperatures expected to be
seasonably warm, if a few degrees cooler than yesterday, with mid
70s-80s expected.

Severe threat:

A moisture gradient has pushed west from KS into our area this
afternoon. With dewpoints at some places across the plains already
in the low-50s, if the moisture is able to stay in place storms
could get ramped up pretty quickly. While a few of the short-term
models had El Paso County and some of our other northern areas
drying out a bit in the earlier parts of the day, model agreement
and forecast confidence have both increased greatly on more moisture
staying in central and east El Paso through tonight, with dewpoints
of 45-55 sticking around into the late afternoon.

Convective parameters are still looking favorable for further severe
development as well. Current mesoscale analysis is showing over 1000-
1500 J/kg of CAPE up the I-25 corridor to Colorado Springs, with
strong southerly winds turning more easterly near the surface as
storms pass nearby, further enhancing low-level directional shear.
Winds are already gusting to around 40 mph, and will likely get
stronger as the day goes on. While there is still some CIN in place
over the area, storms have already begun to grow in intensity and
there is little remaining concern than convective activity will be
limited for the day. Some of the high-red models are indicating
that there could be as much as 2000 J/kg of CAPE over parts of the
eastern plains by this evening. Bulk shear will also be sufficient
for supporting thunderstorm enhancement, with 30-35 knots EBS
sitting over the area this afternoon, which is expected to increase
to near 50 knots over some areas by tonight. However, the main
challenge with the severe forecast will be the speed shear. If
storms are moving too quickly and flow aloft is too fast, storms
will be unable to get properly organized before they fall apart,
possibly limiting the severe potential.

Ongoing convective development will likely progress similarly the
rest of this afternoon. Storms are expected to continue to quickly
move up from the south, likely either staying scattered in nature or
forming brief lines oriented north-south. Storms are expected to
continue moving over the area surrounding the I-25 corridor this
afternoon, with storm motion expected to be NNE around 40 mph. High-
res ensemble and deterministic forecasts from this morning seem to
be holding true so far for the most part, so it could be expected
for these storms to continue popping up through evening, slowly
moving more eastward in the process where the better dynamics and
shear could potentially increase the threat of tornadic storms and
larger hail. Luckily, this means that the burn scars are at somewhat
less risk from individual storms, as they will be moving too fast
for flash-flooding to be concerning. However, if multiple storms
manage to all train over a single burn scar things could get
concerning pretty fast, so monitoring of any lines of training
storms will be paramount. The main severe threats for today and
tonight will be wind gusts of 70 mph, hail up to 2 inches, and an
isolated tornado or two if storms are able to get properly rotating,
given the shear and rapid storm movement.

Finally, later this evening after 5-6pm or so, many of the short-
term models have storms a bit more organized and linear, moving more
to the east across the plains into later tonight. The last several
runs of the HRRR have been very consistent with developing this
feature, and confidence in it has increased since morning. This
potential linear storm mode will also increase wind speeds over the
plains, likely leading to more severe gusts. It is also expected
that storms will be present in the area, moving ENE across the
plains and/or coming up from the Raton Mesa, late into tonight,
potential sticking around until about midnight or even a few hours
later.

Snow over the mountains:

The eastern San Juan Mountains have been seeing a lot of
precipitation over the last few days. However, as the low continues
to track northeast, precipitation over the area should wane. Snow
levels remain high into tomorrow morning, and should stay relegated
to the higher mountains peaks. Overall, another inch or two are
possible over the peaks of the eastern San Juans, with a little more
rain possible at lower elevations.

Tomorrow:

Tomorrow is expected to be much drier than today as the upper
forcing lifts north and east away from our area. A few lingering
showers could persist overnight, especially over the southeast
mountains, but they are expected to fade by mid-morning at the
latest. However, the upper trough axis will still be centered near
the region, and flow aloft will still be strong from the SSW. A
modest moisture gradient will be set up right around the CO-KS
border, and with over 1500 J/kg of CAPE possible around the line,
thunderstorm development seems likely. However, as opposed to the
last 2 days, development is currently slated to be later in the day,
21Z at the earliest between the short-term guidance, and storms will
likely move east out of our area rather quickly, so impacts are
expected to be pretty minimal. However, given the models'
inconsistency on the exact placement of drylines, it is possible
that some storms could form just a bit further west, possibly as far
west as the La Junta to Kim line. Given the expected initial
scattered to isolated nature of the storms, as well as available
CAPE and shear, some storms will be well supported enough to become
strong to severe, especially later into the evening hours. Precip
chances should diminish quickly mid-late evening. High temperatures
should be just a bit warmer than today, with 50s-60s expected west
into the mountains and mid 70s-80s expected over the plains.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MDT Sat May 22 2021

Monday... Starting the long term period, a trough will be lifting to
the NE, but the southern fringe of it will still influence the area.
With this some upper level synoptic support will be present, with
decent southwesterly flow aloft and areas of vorticity maximums
flowing around the trough perimeter. Given this, increased
divergence aloft will be present and will aid in the development of
a surface lee cyclone. This cyclone will force a weak cold front
south over the area during the afternoon, and a dryline to the east
near the CO and KS border. As the surface cyclone lifts to the NE in
conjunction with the strongest upper level flow, the cold front will
push southward toward the the CO and NM border, and on the dryline,
thunderstorms will likely begin forming. Given the location of the
dryline, thunderstorms should move off into KS before they begin
intensifying. Otherwise, expect dry and relatively clear skies over
the Pueblo CWA.

Tuesday - Wednesday... Mid week, the GEFS and EPS ensembles bring in
a weak upper level ridge. This ridge should bring quiet weather to
the Pueblo CWA, with dry and clear conditions expected given the
synoptically sinking air over the area.

Thursday - Saturday...Heading into the end of next week, the
ensembles begin digging a trough into the western US and pushing it
eastward towards the Pueblo CWA. This would increase precipitation
chances, especially near the end of the period, over the area as
lift and moisture increase in response to the approaching upper
level system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 245 PM MDT Sat May 22 2021

KALS...VFR conditions are expected through the forecast period.
Winds will be strong from the south today, with gusts of 35-40 knots
expected through later tonight.

KCOS...Thunderstorms will continue to persist in the immediate area
through later tonight, and while confidence on a storm moving
directly over the terminal has gone down, it is still possible. It
is also possible that an outflow boundary could impact the terminal
at some point this afternoon, although that too is fairly low in
confidence at this time. Prevailing winds will continue to be
strong, gusting to 25-30 mph from southeast, although if a storm
makes it close to the terminal outflow winds could gust over 40 mph.
Storms are expected to leave the immediate area around 23-00Z
tonight, although a few showers could linger in the vicinity for a
few hours longer. After that, VFR should return for the rest of the
period.

KPUB...Thunderstorms will persist in the immediate area through
later tonight, and are expected to periodically pass over or close
to the terminal several times between now and about 01Z. Prevailing
winds will be out of the southeast, gusting to about 35 knots, while
thunderstorm winds will be variable and could gust to 45 knots or
more briefly. Brief periods of moderate to heavy rain under stronger
storms could also limit vis to short-lived MVFR-IFR conditions.
Lightning and wind are very likely under any storm impacting the
terminal, and some hail is also possible. Storms should stick around
in the area until around 06Z tonight, after which VFR should return.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PETERSEN
SHORT TERM...GARBEROGLIO
LONG TERM...SIMCOE
AVIATION...GARBEROGLIO
Hazardous weather outlook, May 22, 9:22 PM MDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
922 PM MDT Sat May 22 2021

COZ058>089-093>099-240330-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
922 PM MDT Sat May 22 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered will persist overnight across the area, with the
greatest chance for storms over the southeast plains. Hail up to
the size of nickels, wind gusts to 50 mph, frequent cloud to
ground lightning and brief heavy rainfall will be the main storm
risks overnight.

High elevation snow is likely tonight over the southwest slopes
of the San Juan mountains. Several inches of snow will be
possible. Some accumulating snow will be possible tonight over the
passes in the southwest mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather will continue over parts of southern Colorado
early next week, as strong to severe storms are possible across
the eastern plains on Sunday and Monday.

Strong winds of 20 to 30 mph with gusts to 50 mph will be possible
over the larger valleys and plains on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible overnight across the southeast plains and the southwest
mountains

10/SIMCOE

In the hours before

Local storm report, May 22, 7:17 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             12 S TRINIDAD           37.00N 104.48W
05/22/2021  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

&&
Special weather statement, May 22, 7:32 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Sat May 22 2021

COZ089-093-230215-
Crowley County CO-La Junta Vicinity/Otero County CO-
732 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO AND SOUTHEASTERN
CROWLEY COUNTIES UNTIL 815 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Timpas, or 19 miles west of La Junta, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Ordway, Swink, Manzanola, Sugar City and Crowley.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.

LAT...LON 3778 10382 3786 10402 3826 10387 3821 10344
TIME...MOT...LOC 0131Z 208DEG 29KT 3789 10388

EP
Special weather statement, May 22, 7:32 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Sat May 22 2021

COZ086-088-093-094-230215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
732 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 815 PM
MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tyrone, or 24 miles northeast of Trinidad, moving northeast at 40
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tyrone, Delhi and Thatcher.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.

LAT...LON 3731 10409 3741 10431 3782 10410 3770 10373
TIME...MOT...LOC 0132Z 207DEG 34KT 3742 10418

KT
Local storm report, May 22, 8:17 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
817 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 2 S WOLF CREEK PASS     37.45N 106.80W
05/22/2021  M59 MPH          MINERAL            CO   AWOS

            AWOS STATION KCPW WOLF CREEK PASS.

&&
Special weather statement, May 22, 8:59 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
859 PM MDT Sat May 22 2021

COZ089-093-095-097-230345-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
859 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 945
PM MDT...

At 859 PM MDT, Doppler radar was tracking a strong thunderstorm over
Swink, or near La Junta, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Cheraw, Blue Lake and
Arlington.

LAT...LON 3786 10360 3798 10378 3842 10342 3826 10315
TIME...MOT...LOC 0259Z 217DEG 29KT 3799 10364

EP
Special weather statement, May 22, 9:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
940 PM MDT Sat May 22 2021

COZ086-088-089-093-094-230430-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
940 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTH CENTRAL LAS
ANIMAS...SOUTH CENTRAL CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL
1030 PM MDT...

At 939 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 36 miles southwest of La Junta, moving northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford, Swink, Manzanola and Delhi.

LAT...LON 3754 10409 3763 10428 3817 10388 3801 10360
TIME...MOT...LOC 0339Z 215DEG 31KT 3769 10410

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:27 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo63 min
May 22, 6:31 PM MDTSpecial Weather StatementPUBLas Animas29 min
May 22, 6:44 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
May 22, 7:30 PM MDTFlash Flood WarningPUBLas Animas91 min
May 22, 7:32 PM MDTSpecial Weather StatementPUBOtero43 min
May 22, 7:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 22, 7:49 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero26 min
May 22, 8:02 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero28 min
May 22, 8:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 22, 8:59 PM MDTSpecial Weather StatementPUBCrowley46 min
May 22, 10:18 PM MDTSpecial Weather StatementPUBCostilla27 min
May 23, 12:34 AM MDTSpecial Weather StatementPUBFremont41 min
May 23, 12:38 AM MDTSpecial Weather StatementPUBSaguache37 min
May 23, 12:59 AM MDTSpecial Weather StatementPUBAlamosa31 min
May 23, 3:17 AM MDTSpecial Weather StatementPUBLas Animas28 min
May 23, 4:17 AM MDTSpecial Weather StatementPUBLas Animas28 min
May 23, 5:02 AM MDTSpecial Weather StatementPUBOtero28 min
May 23, 11:37 AM MDTSpecial Weather StatementPUBPueblo23 min
May 23, 12:02 PM MDTSpecial Weather StatementPUBPueblo28 min
May 23, 12:12 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo33 min
May 23, 12:26 PM MDTTornado WarningPUBEl Paso, Pueblo34 min
May 23, 12:44 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
May 23, 12:53 PM MDTSpecial Weather StatementPUBPueblo37 min
May 23, 1:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 23, 5:38 PM MDTSpecial Weather StatementPUBKiowa22 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.